Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A pseudospectral mapping theorem

Author: S.-H. Lui
Journal: Math. Comp. 72 (2003), 1841-1854
MSC (2000): Primary 15A18, 15A60, 65F15
Published electronically: May 20, 2003
MathSciNet review: 1986807
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The pseudospectrum has become an important quantity for analyzing stability of nonnormal systems. In this paper, we prove a mapping theorem for pseudospectra, extending an earlier result of Trefethen. Our result consists of two relations that are sharp and contains the spectral mapping theorem as a special case. Necessary and sufficient conditions for these relations to collapse to an equality are demonstrated. The theory is valid for bounded linear operators on Banach spaces. For normal matrices, a special version of the pseudospectral mapping theorem is also shown to be sharp. Some numerical examples illustrate the theory.

References [Enhancements On Off] (What's this?)

  • 1. M. Embree and L. N. Trefethen.
    Generalizing eigenvalue theorems to pseudospectra theorems.
    SIAM J. Sci. Comput., 23:583-590, 2001. MR 2002k:15019
  • 2. L. N. Trefethen.
    Pseudospectra of linear operators.
    SIAM Rev., 39:383-406, 1997. MR 98i:47004
  • 3. L. N. Trefethen.
    Spectra and pseudospectra: The behavior of nonnormal matrices and operators.
    In M. Ainsworth, J. Levesley, and M. Marletta, editors, The Graduate Student's Guide to Numerical Analysis, pages 217-250. Springer-Verlag, Berlin, 1998.
  • 4. L. N. Trefethen.
    Computation of pseudospectra.
    Acta Numer., 8:247-295, 1999. MR 2002b:65062
  • 5. T. G. Wright and L. N. Trefethen.
    Large-scale computation of pseudospectra using ARPACK and Eigs.
    SIAM J. Sci. Comput., 23:591-605, 2001. MR 2002h:65061

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 15A18, 15A60, 65F15

Retrieve articles in all journals with MSC (2000): 15A18, 15A60, 65F15

Additional Information

S.-H. Lui
Affiliation: Department of Mathematics, University of Manitoba, Winnipeg, Manitoba, Canada R3T 2N2

Keywords: Pseudospectra, eigenvalues, spectral mapping theorem
Received by editor(s): October 11, 2001
Received by editor(s) in revised form: March 29, 2002
Published electronically: May 20, 2003
Additional Notes: This work was supported in part by a grant from NSERC
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society